Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 5:25 PM CDT for McPherson County, Marion County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 5:25 PM CDT (22:25 UTC)
- Expired
- May 2, 2018, 5:56 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted.
339
WUUS53 KICT 022225
SVRICT
KSC113-115-022330-
/O.NEW.KICT.SV.W.0029.180502T2225Z-180502T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
525 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
* Until 630 PM CDT
* At 525 PM CDT, a severe thunderstorm was located over Canton,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham, Lost Springs, Roxbury,
Pilsen and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3833 9704 3828 9743 3841 9739 3847 9751
3861 9740 3861 9693
TIME...MOT...LOC 2225Z 227DEG 29KT 3839 9739
HAIL...1.00IN
WIND...60MPH
$$
CARUSO2 follow-up statements
232
WWUS53 KICT 022240
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
540 PM CDT WED MAY 2 2018
KSC113-022250-
/O.CAN.KICT.SV.W.0029.000000T0000Z-180502T2330Z/
McPherson KS-
540 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3833 9704 3834 9737 3846 9737 3861 9734
3861 9693
TIME...MOT...LOC 2240Z 227DEG 29KT 3847 9728
$$
KSC115-022330-
/O.CON.KICT.SV.W.0029.000000T0000Z-180502T2330Z/
Marion KS-
540 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN MARION COUNTY...
At 540 PM CDT, a severe thunderstorm was located over Durham, or 9
miles northwest of Hillsboro, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillsboro, Ramona, Lehigh, Tampa, Durham, Lost Springs, Pilsen and
Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3833 9704 3834 9737 3846 9737 3861 9734
3861 9693
TIME...MOT...LOC 2240Z 227DEG 29KT 3847 9728
HAIL...1.00IN
WIND...60MPH
$$
CARUSO939
WWUS53 KICT 022256
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
556 PM CDT WED MAY 2 2018
KSC115-022306-
/O.CAN.KICT.SV.W.0029.000000T0000Z-180502T2330Z/
Marion KS-
556 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3833 9704 3834 9737 3846 9737 3861 9734
3861 9693
TIME...MOT...LOC 2256Z 227DEG 29KT 3856 9715
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:29 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 2, 1:29 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 129 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Saturday night) Issued at 127 PM CDT Wed May 2 2018 Afternoon and evening storms are expected to be most numerous through the evening hours or around 06Z with all facets of severe weather possible before activity wanes or moves away from the area after 06Z. Repeated heavy rain may cause some localized flooding concerns, especially in areas that received heavy rainfall yesterday. A mid/upper trough over the Southern Rockies is progged to lift north and east toward the Central Rockies on Thursday. Meanwhile, a dryline will remain draped across Central KS providing a focus for deep moist convection after 18Z. The dryline is forecast to make a more rapid eastward progress across the area on Thursday afternoon with locations generally east of the Kansas Turnpike having the highest probabilities for storms. Deep layer shear remains favorable for the development of severe storms with all severe hazards possible once again across much of southeast Kansas. The threat is expected to move east of the area by 03-04Z. Fri-Sat...Shortwave ridging will return to the Central Plains states on Friday with light northerly winds, dry weather conditions and seasonably mild temperatures in the mid and upper 70s. Low level southerly flow will return to the area on Sat but dry weather conditions and mild temperatures are expected with highs in the lower 80s. .LONG TERM...(Sunday through Wednesday) Issued at 127 PM CDT Wed May 2 2018 A cold front is progged to move into the area on Sunday ushering in more seasonable air through early next week. A shortwave trough moving across the Northern Plains may bring a chance for deep moist convection to the area Tue-Wed and maintained low pops across much of the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1152 AM CDT Wed May 2 2018 Scattered to numerous strong to severe convection will develop and move east-northeast across parts of central and south central Kansas late this afternoon/evening. Terminals will be amended as needed as these storms approach and affect the area. Otherwise, mainly VFR conditions away from convection today with cigs lowering through the MVFR category later tonight over most areas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 66 85 53 / 70 80 20 0 Hutchinson 84 63 85 51 / 80 80 10 0 Newton 83 64 86 52 / 70 80 20 0 ElDorado 83 65 83 53 / 60 80 30 10 Winfield-KWLD 84 67 83 54 / 50 60 30 10 Russell 73 59 81 47 / 40 30 10 10 Great Bend 78 60 82 48 / 60 40 10 0 Salina 84 61 84 51 / 70 70 20 10 McPherson 84 62 84 50 / 80 80 10 10 Coffeyville 84 69 81 58 / 20 50 70 30 Chanute 84 67 82 56 / 20 60 70 30 Iola 83 66 82 56 / 20 70 60 30 Parsons-KPPF 84 69 81 57 / 20 50 70 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 2, 5:03 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 503 PM CDT Wed May 2 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 503 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are expected to be southwest to northeast oriented frontal boundary across central Kansas, and move through the I-135 corridor from Salina to the Oklahoma state line. The chances for discrete supercells has diminished but are still possible this evening with the storms now in a squall line orientation. The main threat looks to be winds of 70 mph and golf ball sized hail while the stronger supercell storms will be capable of very large hail to baseball size and damaging straight- line winds to 75 mph. A couple of tornadoes will be possible until sunset, especially with any discrete storms, or on the southern end of multi-clusters and line segments. Locally heavy rainfall due to a period of training storms could lead to minor low-land flash flooding late this afternoon and evening, especially along and just north of the highway 50 corridor in central Kansas. Minor flooding is forecast on the Salt River near Barnard. Check the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of severe thunderstorms is expected on Thursday afternoon for locations roughly east of Interstate 35. The main threats will be winds of 60-70 mph, golfball hail and a couple of tornadoes. Minor flooding on the Salt River near Barnard is forecast to linger through Thursday night. Check the latest flood statement for details. A few thunderstorms are possible as we move into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, especially south of I-70 and northwest of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 2, 4:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 ESE SOUTH HUTCHINSON 38.03N 97.93W
05/02/2018 E0.75 INCH RENO KS EMERGENCY MNGR
&&Local storm report, May 2, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 8 W PRETTY PRAIRIE 37.78N 98.17W
05/02/2018 E0.75 INCH RENO KS EMERGENCY MNGR
&&
KRCLocal storm report, May 2, 5:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL HUTCHINSON 38.07N 97.91W
05/02/2018 E0.75 INCH Reno KS EMERGENCY MNGR
&&
KRCLocal storm report, May 2, 5:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL MCPHERSON 38.37N 97.66W
05/02/2018 E1.25 INCH McPherson KS AMATEUR RADIO
50 MPH WIND ALSO REPORTED.
&&
KRCLocal storm report, May 2, 5:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 6 SE MCPHERSON 38.31N 97.58W
05/02/2018 E0.75 INCH MCPHERSON KS TRAINED SPOTTER
50 MPH WINDS TOO.
&&
KEDSpecial weather statement, May 2, 5:23 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 PM CDT WED MAY 2 2018
KSZ067-068-082-083-022330-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
523 PM CDT WED MAY 2 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Reno County in south central Kansas...
Western Harvey County in south central Kansas...
Western Sedgwick County in south central Kansas...
Eastern Kingman County in south central Kansas...
* Until 630 PM CDT
* At 521 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Buhler to Haven to 6 miles east of Kingman...and moving northeast
at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Hutchinson, Newton, Goddard, Hesston, South Hutchinson, Cheney,
Halstead, Colwich, Buhler, Haven, Burrton, Garden Plain, Mount
Hope, Pretty Prairie, Andale, Bentley, Norwich, Viola, Yoder and
Murdock.
A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.
LAT...LON 3777 9805 3816 9794 3818 9761 3817 9733
3749 9762 3747 9770 3747 9781 3745 9781
3739 9808
TIME...MOT...LOC 2223Z 232DEG 37KT 3812 9773 3788 9777 3765 9799
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 39 min |
| May 1, 7:25 PM CDT | Tornado Warning | ICT | Saline | 20 min |
| May 1, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 62 min |
| May 1, 8:09 PM CDT | Tornado Warning | ICT | Lincoln | 19 min |
| May 1, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 67 min |
| May 1, 8:29 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 46 min |
| May 1, 8:44 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| May 1, 9:33 PM CDT | Special Weather Statement | ICT | Lincoln | 57 min |
| May 2, 12:28 AM CDT | River Flood Warning | ICT | Lincoln | 33 hr |
| May 2, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 72 min |
| May 2, 3:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| May 2, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 34 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 78 min |
| May 2, 3:39 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 81 min |
| May 2, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 40 min |
| May 2, 3:57 PM CDT | Areal Flood Warning | ICT | Lincoln | 4 hr |
| May 2, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 70 min |
| May 2, 4:18 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 57 min |
| May 2, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 2, 4:37 PM CDT | Areal Flood Warning | ICT | Reno | 3 hr |
| May 2, 4:40 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 50 min |
| May 2, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 29 min |
| May 2, 5:23 PM CDT | Special Weather Statement | ICT | Harvey | 67 min |
| May 2, 5:30 PM CDT | Special Weather Statement | ICT | Harper | 60 min |
| May 2, 5:31 PM CDT | Areal Flood Warning | ICT | Kingman | 2 hr |
| May 2, 5:54 PM CDT | Special Weather Statement | ICT | Marion | 51 min |
| May 2, 6:00 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 60 min |
| May 2, 6:37 PM CDT | Special Weather Statement | ICT | Chase | 23 min |
| May 2, 6:58 PM CDT | Special Weather Statement | ICT | Butler, Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.